Wednesday, August 4, 2010

Iatrogenic Cushing's Syndrome due to Coadministration of Ritonavir and Inhaled Budesonide in an Asthmatic Human Immunodeficiency Virus Infected Patient.

J Asthma. 2010 Jul 26. [Epub ahead of print]

Kedem E, Shahar E, Hassoun G, Pollack S.

Institute of Clinical Immunology, Allergy and AIDS, Rambam Health Care Campus, Haifa, Israel.

Abstract

Introduction. Iatrogenic Cushing's syndrome (CS) is caused by exposure to glucocorticoids and may be promoted by interaction with additional drugs. It is well known in asthmatic human immunodeficiency virus (HIV)-infected patients treated with inhaled fluticasone with ritonavir-containing antiretroviral regimen (cART).

Case Report. The authors present an asthmatic HIV-infected Ethiopian woman, treated with fluticasone/salmeterol, commencing cART with tenofovir, emtricitabine, and lopinavir/ritonavir. During 7 months she gained 9 kg and hyperpigmentation, mild edema, marked abdominal striae, and increase in blood pressure were noted. Plasma am and urine free cortisol levels confirmed CS diagnosis and fluticasone was discontinued. Complete resolution of CS occurred within 2 months. However, frequent asthma symptoms required resumption of inhaled corticosteroid (ICS) treatment, and budesonide/formeterol was prescribed. Soon reemergence of symptomatic CS was noted. Ritonavir dose was halved, but CS symptoms continued to develop. Budesonide was stopped and montelukast initiated. Resolution of cushingoid symptoms was observed within weeks.

Discussion. Corticosteroids are metabolized by cytochrome P450 3A4 (CYP3A4). Fluticasone has the longest glucocorticoid receptor-binding half-life and is 300 times more lipophilic than budesonide. Inhaled fluticasone possesses a high suppression rate of hypothalamic-pituitary-adrenal axis. Ritonavir, a potent CYP3A4 inhibitor, may inhibit corticosteroid degradation and increase its accumulation. Inhaled budesonide is less likely to cause adrenal suppression.

Diagnosing Cushing's syndrome presents a clinical challenge due to similarities with clinical manifestations and side effects related to cART.

In patients treated with inhaled or intranasal corticosteroids together with cART there may be a higher incidence of iatrogenic CS. CS should be looked for, and management considered carefully.

PMID: 20653496 [PubMed - as supplied by publisher]

LinkOut - more resources

From http://www.ncbi.nlm.nih.gov/pubmed/20653496